They are called cosmetic skin fillers - a mixture of gel and water used by the rich and the famous to fill out their lips and smoothen age lines. And they can be trouble, warn researchers.
Technically called polyalkylimide implant injections, these skin fillers are capable of causing severe, immune-related side-effects -- sometimes even months after treatment, according to a new study.
The study, which looked at recent evidence, found that the body often displays “bioincompatibility” -- or a reaction to the implant -- and concluded that safety of such implant gels “can no longer be assured”.
Findings of the study by Jaume Alijotas-Reig, of Vall d'Hebron University, Barcelona, have been published in the latest issue of the journal Archives of Dermatology.
The study involved 25 patients who developed adverse effects 12 months or more after their implant injection.
The problems they faced included swelling, hardening of skin and lesions near the injection site - as also fever, arthritis and dryness in the eyes or mouth.
Of the 25 patients, tender inflammatory nodules were seen in 24 patients and laboratory abnormalities were found in 20 cases.
The study's authors write that the actual rate of these delayed problems is unclear.
But, the study concludes: “Considering the increased use of polyalkylimide implants… physicians should be aware that intermediate or delayed adverse effects can occur....”